Nicotine Replacement Therapy for Quitting Tobacco
Since all NRTs appear to work equally well, many smokers choose a treatment based on how easy it is to use and what possible side effects it may cause. All forms of nicotine replacement have side effects, but the types of side effects differ across NRTs. Very few people (less than 5%) have to stop using a nicotine replacement product because of side effects.
Stopping nicotine replacement therapy abruptly may cause some of the same withdrawal symptoms that occur when you stop smoking cigarettes. You are less likely to have withdrawal symptoms if you gradually decrease the dose or number of uses of the specific therapy each day.
It is possible for a person to become dependent on a nicotine replacement product, although this is rare.
Side effects of nicotine gum may include:
- A bad taste from the gum. A mint and a citrus flavor are available. And most people find they taste much better.
- A tingling feeling on the tongue while chewing the gum.
- Upset stomach (nausea) or heartburn. This is sometimes caused by improper use, such as chewing the gum without "parking" it between your cheek and gum.
- Jaw pain caused by chewing. Nicotine gum is not recommended for people who have problems with the jaw joint (temporomandibular, or TM, disorders).
Side effects of nicotine lozenges may include:
- Upset stomach, especially if you swallow the lozenge.
- Excessive gas (flatulence).
Side effects of nicotine patches may include:
- A skin rash at the location of the patch. This may be a reaction either to the sticky backing on the patch or to the nicotine. People with sensitive skin or allergies to adhesive should not use the patch. Moving the patch to a different part of your body or using a nonprescription antihistamine cream, ointment, or gel (such as Benadryl) may relieve some of the discomfort.
- Sleep problems when using a 24-hour patch, such as having trouble sleeping or having especially vivid dreams. This is because your brain isn't used to getting nicotine when you are sleeping. Removing the patch after 8 p.m. may help decrease this side effect. If the sleep problem is a nicotine withdrawal symptom, not a side effect, removing the patch may not help. Talk with your doctor if you have sleep problems.
Side effects of nicotine inhalers may include:
- A cough.
- A scratchy throat.
- An upset stomach.
The nicotine inhaler may not be a good choice if you have a breathing problem, such as asthma, allergies, or a sinus condition.
See Drug Reference for a full list of side effects. (Drug Reference is not available in all systems.)
|By:||Reference Healthwise Staff||Last Revised: July 6, 2011|
|Medical Review:||Reference Adam Husney, MD - Family Medicine
Reference John Hughes, MD - Psychiatry